Flood, Marquette
- When
- May 11, 7:00 AM EST to May 14, 7:00 PM EST
- Where
- Marquette County, Big Bay
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
A strong low pressure system originating over the northern Plains tracked toward Upper Michigan on the 11th. Strong winds from the storm knocked down numerous trees and power lines in central and southern Menominee County on the 11th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A strong low pressure system originating over the northern Plains tracked toward Upper Michigan on the 11th. Strong winds from the storm knocked down numerous trees and power lines in central and southern Menominee County on the 11th. Wet heavy snow on the 11th and 12th caused tree limbs to break off at numerous locations across western Upper Michigan while frequent power outages were reported in Gogebic and Ontonagon counties. The heaviest snow occurred at Ironwood where nearly 8 inches accumulated. Elsewhere, 3 to 5 inches of snow was reported over higher terrain locations of the west. Heavy rain exceeding 6 inches in some areas resulted in widespread flooding across northern Marquette County on the 11th and 12th. Significant road damage occurred on County Road 550 between Big Bay and Marquette with a washout reported near County Road KS and a mudslide reported near Eagles Nest Road. Other smaller creeks inundated portions of County Road 550. Washouts were also reported along County Road 510, Loma Farms Road at the Big Garlic River, Homeier Road near the Yellow Dog River, the County Road GGA Bridge at Clark Creek, and Dump Road in Big Bay. The Chocolay River at Harvey exceeded a flood stage of 9 feet on the morning of the 12th and then crested at nearly 12 feet on the evening of the 12th before subsiding below flood stage by the evening of the 14th. In addition to flooding the DNR public fishing pier on Highway M-28, water also inundated a portion of Timber Lane in Harvey, flooding a few properties and a home in that area. Damage to the home was minor and limited to the first floor. Heavy rain of 2 to 3 inches also fell across portions of Keweenaw, Houghton and Baraga counties. The Keweenaw County Sheriff's Department reported a washout of Highway US-41 at French Annie Creek just south of Copper Harbor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 11, 2:20 AM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
320 AM EDT THU MAY 11 2006
.DISCUSSION...
00Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW HI AMPLITUDE AND
DEEPENING TROF OVER CNTRL NAMERICA BTWN ROCKIES RDG AND BLDG RDG
OVER SE CAN. RIBBON OF NW 100KT H3 JET WINDS DIGGING FM THE ROCKIES
INTO THE CNTRL PLAINS WITH ACCOMPANYING SHRTWVS AS WELL AS POCKET OF
COLDER H85 TEMPS OVER SCNTRL CAN (00Z H85 TEMP -5C AT YPL) DIGGING S
INTO THE NRN PLAINS AIDING INTENSIFICATION/INCRSG NEGATIVE TILT OF
TROF OVER THE CNTRL CONUS. SURGE OF COLDER AIR IN ONTARIO HAS CAUSED
RA TO CHG TO SN AT CYGQ. AT 03Z...997MB SFC LO IN ADVANCE OF THIS
DEEPENING TROF OVER SE IN...WITH PRES FALLS UP TO 1MB/HR NOTED TO
THE N OF SFC LO POSITION. WDSPRD RA HAS MOVED AS FAR N AS CNTRL/NE
LWR MI WITH H85 DWPT APRCHG 10C AT DTX. ALTHOUGH CONSIDERABLE HIER
CLD HAS OVRSPRD MUCH OF UPR MI IN THE SLY FLOW ALF E OF CLOSED H5 LO
OVER SCNTRL MN...DRY AIR IN THE MID TROP SHOWN ON THE 00Z APX/GRB
SDNGS SUSTAINED BY DNVA WITH SLGT SHRTWV RDGING E OF UPR LO KEEPING
THE CWA DRY THIS EVNG SINCE DIURNAL SHRA DSPTD EARLIER. HOWEVER...
LLVL MOIST NLY FLOW OFF LK SUP HAS RESULTED IN A LOW CLOUD OVC. A
FAIRLY SHARP RANGE IN TEMP APRNT W-E ACRS THE FA...03Z TEMPS AS LO
AS THE UPR 30S ACRS THE NCNTRL/W (37 AT WAKEFIELD) BUT STILL 55 AT
ERY.
MAIN FCST CONCERNS THIS PACKAGE REVOLVE ARND TIMING/IMPACT OF LO
PRES IN THE OH VALLEY AND GOING HEADLINES.
FOR TDAY...LATEST NAM SHOWS LO PRES MOVING TO SRN LWR MI BY 12Z THU
AND DEEPENING TO 987MB. MODEL THEN SHOWS LO GETTING CAUGHT UNDER
DEEPENING H5 LO THE W AND MOVING ONLY SLOWLY NW INTO CNTRL LK MI BY
00Z FRI WITH 983MB INTENSITY. GFS/UKMET SHOW SIMILAR FCST
POSITIONS...A LITTLE DEEPER AT 12Z WITH 985/986MB BUT A LTL WEAKER
AT 988/986MB AT 00Z. ALTHOUGH THERE ARE DIFFERENCES IN THE
DETAILS...THESE SOLNS ARE RELATIVELY CONSISTENT WITH OTHER
ECMWF/CNDN/PNAM SOLNS. FCST VIGOROUS CYCLOGENESIS ALSO CONSISTENT
WITH HI AMPLITUDE/BLOCKY PATTERN IN PLACE NOW AND STRG H3 JET WINDS
DIGGING INTO BACK SIDE OF CNTRL CONUS TROF. EXPECT RA TO BREAK OUT
OVER THE ENTIRE AREA E-W TDAY AS VIGOROUS FRONTOGENESIS/DEEP
ISENTROPIC LIFT/H85-3 QVECTOR CNVGC IN DEFORMATION ZN TO THE NW OF
SFC LO AS WELL AS UPR DVGC IN LEFT EXIT OF H3 JET MAX LIFTING INTO
SE LWR MI TO THE E OF H5 LO MOISTEN INITIALLY DRY AIRMASS. NAM SHOWS
H85 WINDS IN STRENGTHENING CYC NE FLOW OVER THE FA REACHING AOA
50KTS (AND AS HI AS 65KTS)... SUPPORTING GOING WIND/GALE HEADLINES.
GIVEN STRENGTH OF DYNAMICS/ LLVL WINDS AND UPSLOPE/ADVECTIVE
COOLING...LIKE THE GFS IDEA OF COOLING THE TROF ENUF TO CAUSE RA TO
MIX WITH OR CHG TO SN THIS AFTN OVER THE AREA NOW UNDER WINTER STORM
WATCH. DIFFICULT TO GAUGE HOW MUCH SN MIGHT ACCUMULATE...BUT WL GO
WITH A 5:1 TO 7:1 SN/WATER RATIO. GFS FCST SDNG FOR ERY/MID LVL RH
FIELDS SUG DRY SLOT WL WRAP INTO THE ERN ZNS LATER IN THE DAY.
NUMERICAL MODELS FCST OCCLUDED LO TO BEGIN FILLING TNGT WHILE
DRIFTING SLOWLY S AND AWAY FM THE FA. AS SYS DYNAMICS TEND TO
WEAKEN...STRG FROTOGENESIS/DYNAMIC COOLING WL GRLY FADE AND DECREASE
INTENSITY OF HEAVIER RA/SN IN DEFORMATION ZN. GFS FCST SDNG FOR IRON
RIVER DOES SHOW SOME DCRS IN MID LVL RH WITH WEAKENING FRONTOGENESIS
WITHIN THE DEFORMATION ZN AND SEMBLANCE OF DRY SLOT EXPANDING WWD.
SINCE THE FCST LO POSITION IS A LITTLE FARTHER S THAN PREVIOUSLY
EXPECTED...WINDS OVER THE INTERIOR W DO NOT APPEAR WL BE AS STRG AS
EARLIER ANTICIPATED TDAY/THIS EVNG. SINCE EXPECTED SN AMTS (UP TO 5
INCHES IN 12 HRS) WL NOT MEET WRNG CRITERIA...WL CANX WATCH AND GO
WITH A WINTER WX ADVY FOR THE FOUR ZNS NOW UNDER WATCH AS WELL AS
BARAGA COUNTY.
AS OCCLUSION PROCESS CONTINUES ON FRI/FRI NGT WITH SFC LO SPINNING
ARND SRN LK MI AND DYNAMICS WEAKENING...DRY SLOT (WITH LESS
DISTORTION FM FADING DYNAMICS) WL IMPACT MORE OF THE FA AS ELY FLOW
ON THE NRN FLANK OF THE CLOSED LO ADVECTS DRIER AIR WWD UNDER UPR
JET AXIS. REMNANTS OF ENHANCED BUT WEAKENING DEFORMATION ZN WL SHIFT
INTO THE FAR WRN ZNS/WRN LK SUP...WHERE SN WL REMAIN MIXED WITH RA
ON FRI PER GFS FCST SDNGS.
COORDINATED WITH GRB/YYZ.
&&
.MQT...WATCHES/WARNINGS/ADVISORIES...
WINTER WX ADVY 16Z TDAY-16Z FRI MIZ002-004-009-010-084.
WIND ADVISORY TDAY MIZ001-003-005-006-011-013-014-085.
HIGH WIND WARNING TDAY MIZ012.
GALE WARNING LAKE SUPERIOR.
&&
KCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 625 AM EDT THU MAY 11 2006 MIZ002-004-009-010-084-121100- ONTONAGON-BARAGA-GOGEBIC-IRON-SOUTHERN HOUGHTON- 525 AM CDT THU MAY 11 2006 /625 AM EDT THU MAY 11 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT RAIN WILL MIX WITH OR CHANGE TO SNOW INLAND FROM LAKE SUPERIOR BY LATE AFTERNOON. UP TO 6 INCHES OF HEAVY AND WET SNOW IS EXPECTED THIS AFTERNOON AND TONIGHT OVER HIGHER TERRAIN INLAND FROM LAKE SUPERIOR. NORTHEAST WINDS WILL GUST AS HIGH AS 45 MPH AT TIMES TODAY. SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL ACCUMULATE ANOTHER 1 TO 2 INCHES INLAND FROM LAKE SUPERIOR ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND WIND REPORTS WOULD BE GREATLY APPRECIATED. MIZ001-003-005-006-011>014-085-121100- KEWEENAW-NORTHERN HOUGHTON-MARQUETTE-ALGER-DICKINSON-MENOMINEE- DELTA-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT- 525 AM CDT THU MAY 11 2006 /625 AM EDT THU MAY 11 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NORTHEAST WINDS WILL GUST BETWEEN 45 AND 55 MPH FROM LATE THIS MORNING THROUGH EARLY THIS EVENING. THE STRONGEST WINDS WILL OCCUR NEAR THE BAY OF GREEN BAY AND ALONG THE LAKE SUPERIOR SHORELINE. SEE THE LATEST NON PRECIPITATION STATEMENT FOR FURTHER DETAILS. THE COMBINATION OF THE STRONG WINDS AND WAVES AS HIGH AS 18 FEET MAY CAUSE BEACH EROSION AND COASTAL FLOODING ALONG THE LAKE SUPERIOR SHORE FROM BIG BAY TO PICTURED ROCKS TODAY AND TONIGHT. SEE THE LATEST LAKESHORE HAZARD MESSAGE FOR COMPLETE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WIND REPORTS WOULD BE GREATLY APPRECIATED. MIZ007-121100- LUCE- 625 AM EDT THU MAY 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NORTHEAST WINDS WILL GUST TO 40 MPH TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LSZ245>247-264-121100- HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI- MUNISING TO GRAND MARAIS MI- LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING WHITEFISH BAY- 625 AM EDT THU MAY 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR AND CENTRAL LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NORTHEAST GALE FORCE WINDS TO 35 KNOTS ARE EXPECTED THROUGH THIS EVENING. A FEW STORM FORCE GUSTS TO 50 KNOTS ARE POSSIBLE...ESPECIALLY THIS AFTERNOON AND EARLY THIS EVENING BETWEEN STANNARD ROCK AND MARQUETTE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LSZ221-241>244-248-263-121100- KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI- MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER- 525 AM CDT THU MAY 11 2006 /625 AM EDT THU MAY 11 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NORTHEAST GALE FORCE WINDS TO 35 KNOTS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ221-121100- BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE- 625 AM EDT THU MAY 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NORTHEAST GALE FORCE WINDS TO 35 KNOTS ARE EXPECTED THROUGH EARLY THIS EVENING. A FEW STORM FORCE GUSTS TO 50 KNOTS ARE POSSIBLE THIS AFTERNOON SOUTH OF THE STONINGTON AND GARDEN PENINSULAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ248-262-121100- SEUL CHOIX POINT TO POINT DETOUR MI- LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID- LINE OF THE LAKE- 625 AM EDT THU MAY 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NORTHEAST GALE FORCE GUSTS TO 35 KNOTS ARE EXPECTED THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JLA
The national radar mosaic for the moment the first event began.
2 flood, 2 heavy rain, 2 heavy snow, 1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505990, 5505991, 5505995, 5505996, 5505994, 5505992, 5505993.